Many Psychotropic Medications May Be Bad for Bones

Pin It

The use of certain psychotropic medications enhances an already high underlying risk for osteoporosis, according to several studies presented here at the American Psychiatric Association 2010 Annual Meeting.

Psychotropic agents have been linked to fractures and antidepressants have been associated with low bone mineral density (BMD). Studies presented at this meeting validate these earlier findings and suggest that many patients may already be at high risk for bone disease.

In a large study from Canada, osteoporosis was found to be associated with the use of selective serotonin reuptake inhibitors (SSRIs), mood stabilizers other than lithium, and benzodiazepines. Use of tricyclic antidepressants was protective, he reported.

Reported by Caroline Helwick
Medscape Medical News

http://www.medscape.com/viewarticle/722600?sssdmh=dm1.622437&src=confwrap&uac=30831FZ

American Psychiatric Association (APA) 2010 Annual Meeting: Abstract NR4-5. Presented May 25, 2010.

Submitted by SARDAA

Speak Your Mind

*